Case Published: September 2019
Diagnosis: Tumor Lysis Syndrome (TLS)
Great work! Not a straightforward case. Let’s break it down, starting with the history here. This is a woman who was recently diagnosed with acute myeloid leukemia (AML) and has initiated chemotherapy with cytarabine. She presents with fever, poor intake, nausea and vomiting. She has been taking both lisinopril and the notoriously nephrotoxic non-steroidal anti-inflammatory drugs (NSAIDs).
This patient has multiple risk factors for acute kidney injury (AKI). Regardless of a patient’s underlying diagnoses or pre-existing conditions, it is always best to approach AKI systematically.
Once we have taken the basic approach to AKI, it is important to factor in this patient’s acute myeloid leukemia and its treatment to further characterize her AKI. The inforgraphic below summarizes potential etiologies of AKI in patients with cancer.
Our physical exam shows evidence of volume depletion (hypotension, dry mucosa, tachycardia). At this point, our differential diagnosis is broad and includes pre-renal AKI, acute tubular necrosis (ATN), or cancer/chemotherapy-related complications.
The laboratory data is crucial to reaching a diagnosis in this case. Her laboratory tests reveal leukocytosis, anemia, and thrombocytopenia. She also has hyperkalemia, hyperphosphatemia, and hypocalcemia. Ultrasound reveals normal-sized kidneys, which might point against an infiltrative process. Our urinalysis and urine sediment analysis reveal minimal proteinuria, NO hematuria, with findings of uric acid crystals. Further serologic testing confirms a high serum uric acid level and elevated lactate dehydrogenase (LDH).
How do we put this all together? These findings are consistent with a presentation of tumor lysis syndrome (TLS). The pathophysiology of kidney injury, as supported by this patient’s urinary findings, is a crystal-induced nephropathy. TLS causes kidney injury through uric acid crystal (image below courtesy of @JoseTesser, under polarized light with filter partially aligned) and calcium phosphate crystal mediated tubular and interstitial damage. Uric acid crystals precipitate in the tubules in an acidic environment (i.e. urine pH < 5.5- 6), whereas calcium phosphate crystals precipitate in the interstitium in an alkaline (i.e. urine pH > 6.5 – 7) environment. Granular casts may also be seen under urine microscopy.
Image courtesy of: @JoseTesser
Lactate dehydrogenase (LDH) increased, often > 600 U/L
Uric acid increased (hyperuricemia)
Calcium decreased (hypocalcemia)
K + (potassium) increased (hyperkalemia)
Treatment for TLS includes management of the above electrolyte derangements, increasing urinary flow with IV hydration, and uric acid-lowering therapy (Rasburicase). Indications for hemodialysis in AKI from TLS include those for AKI from other causes, with a particular emphasis on the ability of dialysis to clear uric acid and phosphorus, thus preventing further kidney injury.
High tumor burden
Compromised urinary tract or flow
*Spontaneous TLS (without chemotherapy) can also occur*
What measures can we take to prevent TLS in high risk patients?
Prophylaxis includes intravenous hydration to increase urinary flow (goal > 150ml/hour) and therapy to lower uric acid production (allopurinol).
While TLS may often be inevitable in the treatment of malignancy, it is important to recognize the risk factors and presentation, administer prophylaxis as appropriate, and act quickly to try to preserve the kidney parenchyma!
Take a look at some additional resources below:
- Howard SC, Jones DP, Pui CH:The tumor lysis syndrome. NEJM. 364(19): 1855-1854, 2012.
- Wilson FP, Berns JS: Onco-nephrology: Tumor lysis syndrome. CJASN. 7(10): 1730-1739, 2012.
Thanks to Jia Hwei Ng (@jiahweing) for this case contribution!